Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 95, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Jun 4, 2002, 4:57 PM CDT for Hale County, Lubbock County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 4, 2002, 5:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
Counties Hale County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 9 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 5:00 PM CDT | Hail 0.75 | New Deal, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4073 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
714 WUUS54 KLUB 042157 SVRLBB TXC189-303-042245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 456 PM CDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HALE COUNTY IN NORTHWEST TEXAS LUBBOCK COUNTY IN NORTHWEST TEXAS * UNTIL 545 PM CDT * AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS OR LARGER 6 MILES SOUTH OF ABERNATHY...MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF ABERNATHY MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LUBBOCK INTERNATIONAL AIRPORT AND SHALLOWATER... ABERNATHY AND NEW DEAL... COTTON CENTER... HALE CENTER... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3341 10207 3343 10179 3410 10156 3407 10205
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:48 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 4, 3:48 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 348 PM CDT TUE JUN 4 2002 UPPER LOW OVER WESTERN NEW MEXICO ATTM AS INDICATED BY LATEST WATER VAPOR LOOP AND TRANSLATING SLOWLY EASTWARD. ALSO HAVE A PLUME OF SUBTROPICAL MOISTURE RUNNING FROM BAJA ACROSS MEXICO AND INTO SOUTHWEST TEXAS. SATELLITE ALSO SHOWS A PIECE OF ENERGY ALONG BASE OF TROUGH ATTM MOVING INTO FAR WEST TEXAS AND THIS FEATURE TO MOVE INTO FA DURING THE EVENING HOURS. MODELS IN FAIRLY GOOD AGREEMENT WITH UPPER TROUGH...HOWEVER THEY SLOW THE TROUGH DOWN AND KEEP IT WEST OF THE FA...THEN GRADUALLY SHEAR IT OUT ACROSS THE FA NEXT 48 HOURS. ANOTHER FACTOR THAT WILL COME INTO PLAY THIS EVENING IS SURFACE FRONT MOVING INTO THE FA AND SHARPENING DRYLINE OVER THE WESTERN SOUTH PLAINS ATTM. HIGH CAPE OVER THE AREA WITH RUC INDICATING SBCAPE 4000-5000 J/KG...GOOD CONVERGENCE ALONG THE DRYLINE AND UNSTABLE AIRMASS. LOCALLY HEAVY RAIN POSSIBLE TONIGHT MOST AREAS WITH BEST CHANCE LOW ROLLING PLAINS WHERE PW VALUES HIGHEST. SEVERE STORMS ALSO LIKELY THROUGH THE EVENING HOURS WITH LARGE HAIL THREAT...SO WILL WORD FORECAST ACCORDINGLY. SEE SPC SWODY1 FOR FURTHER DETAILS. WILL KEEP HIGH POPS GOING TONIGHT WITH BOUNDARY IN AREA...LEFT EXIT REGION OF 80KT 25H JET STREAK TO MOVE ACROSS FA. 7H TEMPS ALSO TO COOL AS UPPER TROUGH MOVES INTO REGION. FOR THE EXTENDED WILL KEEP SKIES GENERALLY PARTLY CLOUDY AS SHEAR AXIS TO BE NEAR/CLOSE TO THE FA THROUGH PERIOD. ANOTHER FRONT MOVES INTO THE FA SUNDAY AND WILL CONTINUE SLIGHT CHANCE OF PRECIP FOR SUNDAY. TEMPERATURES TO STAY IN THE 80S/90S THROUGH EXTENDED PERIOD WITH NIGHTTIME LOWS IN THE 50S/60S. PRELIM NUMBERS... FRIONA 52/75/54/79 7321 TULIA 53/76/55/80 7321 BROWNFIELD 59/79/59/83 8431 LUBBOCK 59/77/57/82 8431 CHILDRESS 59/75/58/83 8731 ASPERMONT 62/80/61/84 7731 .LUB...TORNADO WATCH UNTIL 8 PM TXZ021>024-027>030-033>036-039>042. XI
In the hours before
Special weather statement, Jun 4, 11:54 AM CDT, 5 hours 3 minutes before
TXZ021>044-041930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1154 AM CDT TUE JUN 4 2002 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS...AND LOW ROLLING PLAINS. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER WESTERN NEW MEXICO LATE THIS MORNING WILL SLOWLY APPROACH WEST TEXAS THIS AFTERNOON AND TONIGHT. AT THE SURFACE...A COLD FRONT WAS LOCATED ALONG A SILVERTON TO PLAINVIEW TO MORTON LINE LATE THIS MORNING. THE FRONT IS EXPECTED TO SAG SLOWLY SOUTHWARD INTO SOUTHERN SECTIONS OF THE SOUTH PLAINS THIS AFTERNOON. AN AREA OF LOW PRESSURE WILL BE LOCATED NEAR HOBBS NEW MEXICO WHILE A DRYLINE WILL BE NEAR THE TEXAS/NEW MEXICO BORDER THIS AFTERNOON. THE ATMOSPHERE OVER THE REGION WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON INTO TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE FRONTAL BOUNDARY. THE MOIST UNSTABLE AIR INTERSECTING THE FRONTAL BOUNDARY WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS THE SOUTHERN TEXAS PANHANDLE. SCATTERED THUNDERSTORMS WILL ALSO DEVELOP ALONG THE DRYLINE THIS AFTERNOON AND RAPIDLY BECOME SEVERE. UPPER LEVEL WINDS ARE FORECAST TO INCREASE ACROSS THE AREA BY THIS EVENING PROVIDING FAVORABLE WIND SHEAR FOR THE DEVELOPMENT OF SOME SUPERCELL STORMS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH ISOLATED TORNADOES COULD OCCUR ESPECIALLY NEAR THE FRONTAL BOUNDARY. THE ACTIVITY IS EXPECTED TO INCREASE IN AREAL COVERAGE TONIGHT AS THUNDERSTORMS DEVELOP ALONG THE FRONTAL BOUNDARY AND MOVE NORTHEAST. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVER THE ROLLING PLAINS AND SOUTHERN SOUTH PLAINS AS THUNDERSTORMS TRAIN OVER THE SAME REGION TONIGHT. ISOLATED HEAVY RAINFALL AMOUNTS OF UP TO 3 INCHES WILL BE POSSIBLE. EMERGENCY MANAGEMENT PERSONNEL AND SPOTTER GROUPS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND TONIGHT. TMT
Special weather statement, Jun 4, 4:13 PM CDT, 44 minutes before
TXZ021>024-027>030-033>036-039>042-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 413 PM CDT TUE JUN 4 2002 ...A TORNADO WATCH IS IN EFFECT FOR THE SOUTH PLAINS UNTIL 800 PM CDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR THE TEXAS SOUTH PLAINS UNTIL 8 PM CDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THIS WATCH... PARMER... CASTRO... SWISHER... BRISCOE... BAILEY... LAMB... HALE... FLOYD... COCHRAN... HOCKLEY... LUBBOCK... CROSBY... YOAKUM... TERRY... LYNN AND GARZA. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:10 PM CDT | Severe Thunderstorm Warning | LUB | Hall | 50 min |
| Jun 4, 12:58 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Hall | 47 min |
| Jun 4, 1:26 PM CDT | Severe Thunderstorm Warning | LUB | King | 49 min |
| Jun 4, 1:48 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 42 min |
| Jun 4, 1:58 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 47 min |
| Jun 4, 2:06 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 54 min |
| Jun 4, 2:26 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 49 min |
| Jun 4, 2:40 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 50 min |
| Jun 4, 2:47 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 43 min |
| Jun 4, 3:07 PM CDT | Tornado Warning | LUB | Lubbock | 23 min |
| Jun 4, 3:30 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 45 min |
| Jun 4, 3:30 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 60 min |
| Jun 4, 4:01 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 44 min |
| Jun 4, 4:15 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 45 min |
| Jun 4, 4:44 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 46 min |
| Jun 4, 4:57 PM CDT | Flash Flood Warning | LUB | Hale, Lubbock | 2 hr |
| Jun 4, 5:06 PM CDT | Tornado Warning | LUB | Motley | 24 min |
| Jun 4, 5:27 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, Motley | 48 min |
| Jun 4, 5:40 PM CDT | Severe Thunderstorm Warning | LUB | Floyd | 65 min |
| Jun 4, 5:45 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 30 min |
| Jun 4, 6:12 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 33 min |
| Jun 4, 6:28 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 47 min |
| Jun 4, 6:34 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 41 min |
| Jun 4, 6:48 PM CDT | Severe Thunderstorm Warning | LUB | Hockley | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.